PEM Source

Your source for all things Pediatric Emergency Medicine

1

Question: Swelling

(Click the link to comment and to vote – voting not working through email, sorry!)

A 10-year old child is brought in for swelling that developed 2 hours ago around the mouth as well as a sensation of difficulty swallowing and breathing. Vital signs are normal and she is not hypoxic nor stridorous, but she does have right sided perioral swelling as well as mucous membrane swelling. There is no discoloration. She has no urticaria, pruritis, nor hypotension. She had dental work on her right lower teeth the day prior, and had local anesthetic injection for that. She took one dose of acetaminophen the day prior and one dose 6 hours ago. Her stepfather gave her diphenhydramine 1 hour ago, but it hasn’t helped. The child denies trauma and says that she felt tingling in the area for 1 hour prior to the onset of swelling.

Which is the most likely cause of this patient’s swelling?
A&IDentalENT

pemsou5_wp • January 15, 2019


Previous Post

Next Post

Comments

  1. Kelly January 16, 2019 - 4:13 am Reply

    D) Hereditary angioedema
    Hereditary angioedema types 1 and 2 typically present during childhood, at a mean age of 8-12 years. Symptoms include recurrent episodes of angioedema without pruritis or urticaria, which may include life-threatening laryngeal edema. Patients may also have colicky abdominal pain and a family history of edema. Attacks are often precipitated by minor trauma or pressure, and dental work can trigger intraoral airway edema hours to days later. Attacks may be precipitated by a tingling sensation in the area. Diagnosis is suspected by clinical history, and serum C4 is almost always decreased during attacks. Treatments include early airway protection for laryngeal edema, C1 and kallikrein inhibitors, or, if not available, FFP can be useful. For patients known to have hereditary angioedema, prophylactic therapy is used for dental procedures. Allergic reactions to acetaminophen or complications of local anesthetic would have been expected soon after exposure to these drugs. Trauma is unlikely without laceration, abrasion, or bruising.

Leave a Reply

Your email address will not be published / Required fields are marked *